On August 31, BHCHP will commemorate International Overdose Awareness Day, the annual campaign to end the tragedy of overdose deaths, remember and mourn those who have died from an overdose, and acknowledge the grief of the family and friends left behind. The campaign spreads the message about the tragedy of drug overdose death and that drug overdose is preventable.
The goals of International Overdose Awareness Day are:
- To provide an opportunity for people to publicly mourn loved ones
- To send a strong message to people who use drugs and people in recovery that they are valued
- To inform people around the world about the risk of drug overdose
- To provide basic information on the range of support services that are available
- To prevent and reduce drug-related harm by supporting evidence-based practice
Overdose deaths are preventable. As a bystander, you could save a life by knowing the signs of an overdose. From the Center for Disease Control, recognizing an overdose can be difficult. If you aren’t sure, it is best to treat the situation like an overdose—you could save a life. Call 911 immediately. Administer naloxone, if it’s available. Do not leave the person alone.
Signs if a person may be overdosing may include:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
If you are using substances, these Awareness Strategies may prevent overdosing:
- Do not use substances alone
- Carry Narcan and learn how to use it in case of an overdose happening with someone you’re with
- If you do not see someone you know in their apartment or room for an unusual period of time, anything out of the ordinary, call for a wellness check
- Someone should have a working phone when using substances in case of an emergency so you can call for help
Check out here to learn more about BHCHP’s Substance Use Disorder Recovery Services.